ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2011) 25 P64

A case of SIADH and hyponatremia treated successfully with Tolvaptan

Kamal Abouglila, Nicola Robinson & Emily Curran


UHND, Durham, UK.


Hyponatremia complicates 1% of hospital admissions and can be associated with serious CNS effects. We report a case of an 84-year-old woman with longstanding hyponatremia resulting in several hospital admissions because of acute confusion due to severe hypoatremia. This case emphasizes the need to consider selective vasopressin V2-receptor antagonist (Tolvaptan) as a potential therapy for hyponatremia secondary to the syndrome of inappropriate antidiuretic hormone (SIADH).

Case report: An 84-year-old female presented with acute confusion, agitation, and generally unwell. Past medical history of significance included hypothyroidism and diabetes mellitus and she was not taken any medication to contribute to here confusion. Physical examination, Chest X-ray and CT of the head were unremarkable. Serum sodium was 118 mmol/l, serum osmolality 267 mOsm/kg, urine osmolality 362 mOsm/kg, and urine sodium 70 mmol/l, Thyroid function test and serum cortisol results were both normal. Looking back to her notes us notes that the serum sodium results were low most of the time for the last few 18 months. Cognitive testing revealed time disorientation and poor concentration. All the investigation confirms SAIDH as a cause of hyponatremia and the cause of SIADH was idiopathic. She treated initially with restrict fluid restriction for 12 days but here sodium remain low 122 mmol/l. The decision was then made to start her on Tolvaptan and the fluid restriction was stopped. She remained on Tolvaptan for 8 days until her was 132 mmol/l. She was discharged two days later with sodium of 134 mmol/l.

Conclusion: This case highlights the importance of the use of Tolvaptan to correct sodium gradually and its potential for reducing the length of stay in hospital.

Article tools

My recent searches

No recent searches.